Unexpected Side Effects

I knew coming off the aromatase-inhibitor and progestin would lead to my uterus waking up. And I anticipated everything that came with that… although, it surprisingly my withdraw bleeding wasn’t that bad. But what I didn’t anticipate or even consider is the horrendous breakout that would come with my body getting used to estrogen again.

I have the worst breakout down my armpits and the sides of my breasts, as well under my cleavage and up my neck. My shoulders and back usually are the areas where I get the worst breakout, and I may get one or two little zits on my forehead, cheeks or nose; but those areas aren’t bad right now. But boy around my armpits, cleavage, and neck are horrendous.

I hope my body adjusts to its new hormonal normal soon and clears this up.

Advertisements

Fingernail Bruise

I had the weirdest thing happen today. I was standing at my husband’s desk, talking to him about a video or something. I had my left hand wrapped around my front, holding onto my side. It was doing nothing. And all of a sudden my thumb hurt! A sharp prick of pain right under my finger nail. I moved my hand to look, and there was a small amount of blood spreading out under my nail. Now I have one of those nice purple blood spots – maybe 5 mm long and 1 mm thick. Nothing huge, but I have no idea what caused it! I haven’t had any trauma to that finger and I wasn’t doing anything with that hand when it happened.

It’ll certainly go on my list of things to mention to Dr. B2 next time I see her. Even if it was some fluke thing, I’d like to have some idea why my thumb all of a sudden decided to bleed and hurt.

Mouth peeling.

I know that’s an unappetizing title. Over the past few week (or months? I’m not great at keeping track of time) I’ve noticed a stringy-white substance peeling off my cheeks and gums. Usually in the morning. Some cursory Googling suggests its skin sloughing off my cheeks and gums. My lips are peeling too, although my lips are always sensitive and have a habit of peeling a lot.

I haven’t changed toothpaste. I use Sensodyne Repair and Protect, because I have terrible enamel and very sensitive teeth. Sensodyne is apparently the gentlest toothpaste. So I don’t think it’s my toothpaste being too harsh.

I have really bad dry mouth, I think, so maybe it’s from that? If so, I’m not sure why it started this summer, rather earlier- I’ve had dry mouth for quite a while now.

I’m going to bring it up to Dr.B2 when the fall semester starts and I can finally start going back to the student health center. But in the mean time, does anyone else experience this?

Zoloft

Met with Dr. B this morning. I didn’t give her the list of I keep of what’s been going on since my last doctors appointment; she hardly ever addresses my concerns anyway. I even mentioned I had a neurologist appointment in September, and she didn’t ask why or who was sending me there.

She did conclude that I have depression (which, we’d discussed before), and apparently an anxiety disorder (I’m unconvinced).

We were discussing the efficacy of amitriptilyne in treating my migraines. Which it isn’t anymore. And she wanted to change the drug, rather than the dose. She mentioned the other options were blood pressure medication, or topamax- but topamax can make you foggy. I told her that cognitive issues were currently my biggest complaint and I couldn’t handle being foggy anymore than I already am.

She concluded that I am too anxious to concentrate, because I’m already focusing on the next thing to worry about. …I’m not.

I think my level of anxiety is appropriate for what is going on in my life.

But, I do agree that my depression needs to be treated. It has gotten really bad lately. And while I think the depression is a result of my inability to concentrate or think clearly and get done what I need to, I think the depression feeds my cognitive issues. Hopefully treating it will help.

I’m also out of letrozole and norethindrone on Thursday, so we’ll see if coming out of chemical menopause helps my cognition any.

We did opt not to change my amitriptyline until after I see Dr. C, the neurologist. Since I was only ever given the ocular migraine diagnosis by opthomologists who couldn’t see any other retinal problems, I’m looking forward to getting a neurologist’s opinion.

In the meantime…

I have an appointment with Dr. B tomorrow, which I’m dreading. I’m sure I’ll have more to say on it shortly.

But in the meantime, here’s something funny:

Vulva vs Vagina vs Uterus

YES! Learn your anatomy people! I hate it when someone says vagina, but they mean vulva. Thank you Beatrice the Biologist for putting it into a hilarious comic!

Cognitive Dysfunction?

How do you know if you’re experiencing cognitive dysfunction?
Analyzing the two words you have “cognitive” – of or relating to cognition, with cognition being the mental action or process of acquiring knowledge and understanding through thought, experience, and the senses; and “dysfunction” – abnormality or impairment in the function of a specified bodily organ or system. Therefore, cognitive dysfunction would be an abnormality or impairment in mental action and the process of acquiring knowledge and understanding through thought, experience, and the senses.

Theoretically, I’m there.

But what is cognitive dysfunction really? What does it look like? Feel like? What qualifies and what doesn’t?

I’m struggling with this.

As a living creature cognitive function is obviously essential, but the degree of what is considered impaired can vary greatly. As a PhD student, my life and my livelihood revolve around my cognitive function. What may only seem like a subtle slip up or may be entirely unnoticeable to others is a huge impairment for me.

Like this summer, I should have written my preliminary exam. I should have devoured literature and produced at least a solid thirty pages of concise and well written argument that grounds my research ideas in the literature and points out what questions are still unanswered.

What have I actually done? Struggled my way through reading one book. I haven’t even finished it yet.

And I can’t help but question if I haven’t gotten as far as a should because I’m being lazy, or just a poor student. Even though I really want to be doing my research; I find it incredibly interesting and was quite excited to have the time to focus on my prelims at the beginning of the summer.
But if I’m not being lazy, why am I struggling so hard to get anything done?

Is it the depression? … it could be a contributing factor, but my depression is made so much worse as a result of my lack of productivity.
Is it the lack of estrogen? Menopause has been known to cause brain fog.

Or is it something else? Is it avoiding doing my reading and writing because of a cognitive dysfunction that makes it so difficult for my to comprehend what I’m reading, critically think about the materials, and generate new ideas? And if so, am I avoiding working because I simply can’t do it to a level I expect my self to be able to.

How do you know? And what can I do about it?

I haven’t made any significant progress on my preliminary exam- which I was supposed to defend in September. I don’t know if I can even make it through classes this upcoming semester- can I engage with the materials like I should be able to?

I don’t know what to do anymore. I can deal with using the wrong words occasionally, and even burning myself on hot pans when I forget to put the oven mitt back on. But I’ve already had to change fields once as a result of my health. I don’t want to do it again. I absolutely want to be a PhD. I’d love to do research and teach. I’d love to work in industry as a consultant. Using my brain means so much to me.

I can’t even fathom what I would do if I can’t continue on my current path. The weight of this is crushing me, and I don’t know what to do about it.

…On the bright side, I finally have a neurologist appointment. I’ll be meeting with Dr. C on Sept. 14th.